
No fewer than 154 students of Government Science Secondary School, Batagarawa, in Katsina State, were hospitalised after reportedly developing adverse reactions following the administration of Praziquantel tablets during a bilharzia treatment exercise.
The incident occurred on Monday, October 26, 2026, prompting the evacuation of affected students to health facilities for urgent medical attention. Reports indicate that the students experienced symptoms including vomiting, dizziness and abdominal discomfort, with some requiring further medical care.
The exercise was organised to treat and prevent bilharzia, also known as schistosomiasis, a parasitic disease. According to reports, health officials administered the medication to more than 700 students in two batches. While no similar reactions were reported during the first exercise on October 24, the second batch was followed by the mass illness that sent dozens of students to hospital.
The incident sparked concern among parents and residents, particularly after images and videos showing some of the affected students receiving attention circulated online. Authorities subsequently moved to reassure the public, while the circumstances surrounding the reported reactions came under scrutiny.
In an update, the Katsina State Police Command confirmed that all 154 affected students had recovered and been discharged from hospital, with no deaths recorded. The command said the final 25 students who had remained under inpatient care had also been discharged and reunited with their families and schoolmates.
Although the students’ recovery has brought relief, questions remain about what triggered the reactions during the mass medication exercise. The state government has said investigations are ongoing to determine the cause, including whether factors relating to the administration of the drugs contributed to the incident. The findings are expected to help establish what went wrong and prevent a recurrence.
